Case report: Pentamidine and polymorphic ventricular tachycardia revisited

S. Mani, A. G. Kocheril, V. T. Andriole

Research output: Contribution to journalArticle

15 Scopus citations

Abstract

Pentamidine isethionate has been associated with ventricular tachyarrhythmias, including torsade de pointes. This article reports two cases of this complication and reviews all reported cases to date. Pentamidine-induced torsade de pointes may be related to serum magnesium levels and hypomagnesemia may synergistically induce torsade. Torsade de pointes occurred after an average of 10 days of treatment with pentamidine. In these patients, no other acute side effects of pentamidine were observed. Torsade de pointes can be treated when recognized early, possibly without discontinuation of pentamidine. When QTc interval prolongation is observed, early magnesium supplementation is advocated.

Original languageEnglish (US)
Pages (from-to)236-240
Number of pages5
JournalAmerican Journal of the Medical Sciences
Volume305
Issue number4
DOIs
StatePublished - Jan 1 1993
Externally publishedYes

    Fingerprint

Keywords

  • Acquired immune deficiency syndrome
  • Magnesium
  • Pentamidine
  • Torsade de pointes
  • Ventricular arrhythmia

ASJC Scopus subject areas

  • Medicine(all)

Cite this